Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 140, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jul 16, 2004, 3:59 PM EDT for Shiawassee County, Michigan. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2004, 3:59 PM EDT (19:59 UTC)
- Expired
- Jul 16, 2004, 5:00 PM EDT
- In force
- 61 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Shiawassee County, MI
The radar
The Detroit radar (KDTX), 62 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1725 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:40 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 16, 2:40 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 240 PM EDT FRI JUL 16 2004 .DISCUSSION... ATYPICAL MID SUMMER WEATHER TO MORE OR LESS PREVAIL THROUGH THE FCST. FIRST CHALLENGE WILL BE PINNING DOWN THE LOCATION/COVERAGE OF SHOWERS AND THUNDERSTORMS TODAY INTO SATURDAY. THIS ACTIVITY IS THANKS TO YET ANOTHER CANADIAN SHORTWAVE THAT WILL BE DROPPING THRU THE LAKES REGION...AND DIGGING OUT ANOTHER CLOSED UPPER LOW...THIS TIME IN THE OHIO VALLEY. THERE IS A SHARP DELINIATION BETWEEN DRIER AIRMASS IN NORTHEAST CWA...AND MORE FAVORABLY MOIST AIRMASS TO THE SOUTHWEST. THIS SECOND AIRMASS HAS STEADILY OOZED TOWARD CWA TODAY IN RESPONSE TO INCREASING THETA-E ADVECTION IN ADVANCE OF VORT MAX DROPPING THRU THE UPPER PENINSULA ATTM. THIS TREND WILL CONTINUE... BUT THERE WILL BE A LIMIT TO HOW FAR NORTHEAST THIS MOISTURE CAN PENETRATE...AND HENCE A LIMIT TO SHOWER/THUNDERSTORM COVERAGE AS ONE HEADS INTO THE THUMB REGION. CURRENT FORECAST HAS THE RIGHT IDEA ON BRINGING INITIAL PRECIP TO THE SOUTHWEST CWA THIS AFTERNOON...THEN SPREADING THE ACTIVITY INTO ENTIRE CWA TONIGHT (FOCUSED IN THE SOUTHERN AREAS). THEREAFTER... SYSTEM CONTINUES TO DIG SOUTHEAST AND GRADUALLY TAKES BETTER RAIN CHANCES WITH IT DURING THE DAY SATURDAY. ONLY ANTICIPATE MINOR ADJUSTMENTS TO TIMING/LOCATION OF FIRST PERIOD WEATHER GRIDS AND WILL HONE IN ON THOSE TWEEKS TOWARD ISSUANCE. CURRENT RADAR TRENDS WOULD HAVE FORECAST STARTING WITH SCATTERED SHOWERS/THUNDERSTORMS FROM THE SAGINAW VALLEY ON DOWN TOWARD THE OHIO BORDER...GENERALLY ALONG/EAST OF INTERSTATE 75. CHANCES THEN INCREASING QUICKLY FOR THE REST OF CWA...OTHER THAN THE THUMB...WHERE CHANCES WILL REMAIN RELATIVELY SMALL. NEXT QUESTION...PRECIPITATION-WISE...WILL BE IN THE MONDAY NIGHT TO TUESDAY TIMEFRAME. THIS IS A MUCH WEAKER WAVE THAN THE CURRENT ONE... BUT COULD BRING SCATTERED CONVECTION TO AREA IN THIS TIMEFRAME. THE CURRENT FORECAST HAS MONDAY NIGHT PRECIP...WHILE 12Z GFS SUPPORTS MORE OF A TUESDAY TIMEFRAME. THIS SUPPORTED...TIMEWISE...BY LATEST ECMWF AS WELL. WITH GIVE AN ATTEMPT TO TREND PRECIP CHANCES FROM NORTHWEST TO SOUTHEAST ACROSS AREA...KEEPING SHOWERS/THUNDERSTORMS IN FORECAST NORTHERN CWA INTO NORTHERN LAKE HURON MONDAY NIGHT AND SHIFTING THEM TO THE SOUTHERN 2/3RD OF CWA ON TUESDAY. THEREAFTER...ANY HINT OF A SHIFT TO SUMMERLIKE CONDITIONS IS ALL BUT GONE MIDWEEK AS NEXT MAJOR COLD FRONT HAS TRENDED FASTER ON AVERAGE...NOW TRACKING THROUGH THE AREA LATE WEDNESDAY INTO EARLY THURSDAY. SO...AFTER A BRIEF PERIOD OF MORE HUMID WEATER TUESDAY INTO WEDNESDAY...A LARGE CANADIAN HIGH PRESSURE SYSTEM IS POISED TO SPREAD OVER THE GREAT LAKES IN BEHIND THE THURSDAY MORNING COLD FRONT...BRINGING ANOTHER EXTENDED PERIOD OF MILD/LESS HUMID WEATHER TO AREA...ALL THE WAY OUT INTO NEXT WEEKEND. WILL ADJUST TIMING OF NEXT ROUND OF SHOWERS/THUNDERSTORMS TO ACCOUNT FOR THIS SYSTEM. WILL ALSO BE A BIT MORE SPECIFIC TIMEWISE...BRINGING RAIN CHANCES BACK INTO THE AREA WEDNESDAY AFTERNOON...AND THEN KEEPING A LESSER CHANCE INTO THURSDAY...ALTHOUGH SUSPECT MOST OF THE ACTIVITY COULD BE SOUTHEAST OF LOWER MICHIGAN BY THAT TIME. && .DTX WATCHES/WARNINGS/ADVISORIES...NONE. && GURNEY EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, Jul 16, 4:30 AM EDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 430 AM EDT FRI JUL 16 2004 MIZ047>049-053>055-060>063-068>070-075-076-082-083-171000- BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE- OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE- 430 AM EDT FRI JUL 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT AS AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES ACROSS THE REGION. THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE BUT COULD PRODUCE WIND GUSTS TO 30 MPH AND SMALLER THAN PEA SIZE HAIL. THE THUNDERSTORMS WILL MOVE TO THE SOUTHEAST AT 25 MPH THIS AFTERNOON...THEN IN A MORE EAST TO WEST DIRECTION OVERNIGHT AS THE LOW PRESSURE SYSTEM DROPS SOUTH INTO THE OHIO VALLEY. .DAY TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AS THE UPPER LEVEL LOW PRESSURE SYSTEM LINGERS OVER THE LOWER GREAT LAKES. THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT ASSOCIATED WITH A WARM FRONT MOVING INTO THE CENTRAL GREAT LAKES. THERE IS A CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY AND THURSDAY AHEAD OF A STRONG COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.